Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS Columbia, SC

March 6, 2003McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Mar 6, 2003, 8:33 AM EST for McDuffie County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 8:33 AM EST (13:33 UTC)
Expired
Mar 6, 2003, 9:00 AM EST
In force
27 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County McDuffie County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS52 KCAE 061333
SVRCAE
GAC189-061400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
832 AM EST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 900 AM EST.

* AT 830 AM EST...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  RAPIDLY APPROACHING MCDUFFIE COUNTY FROM THE WEST. THE LINE WAS
  MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
    THOMSON.

THIS STORM WILL PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH.

LAT...LON 3361 8264 3365 8245 3360 8243 3355 8244
          3336 8231 3332 8239 3335 8245 3334 8250
          3336 8255 3342 8255

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 2:25 AM EST, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 6, 2:25 AM EST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
225 AM EST THU MAR 6 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 AM THIS MORNING. RADAR
CURRENTLY SHOWING BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM
EAST CENTRAL GA ACROSS MIDLANDS TO PEE DEE REGION. ANOTHER BAND OF
SHOWERS AND STORMS PUSHING ACROSS NORTHERN GA APPROACHING THE
UPSTATE. MAIN COLD FRONT NOW EXTENDING FROM MID-ATLANTIC...TO TN
RIVER VALLEY...TO LA GULF COAST. UPPER FLOW MORE OR LESS PARALLEL TO
FRONT...SO WILL TAKE UNTIL LATER TODAY FOR FRONT TO CLEAR OUR CWA.
STRONG 850 MB JET AROUND 60 KNOTS WILL REMAIN OVER THE AREA EARLY
THIS MORNING. THINK BEST CHANCE OF STORMS WILL BE THIS
MORNING...POSSIBLY SEVERE UNTIL AROUND 6 AM OR SO. HOWEVER...CHANCE
OF SHOWERS WILL CONTINUE INTO THE EARLY AFTERNOON IN ADVANCE OF
FRONT. FRONT SHOULD MOVE OFFSHORE BY LATE AFTERNOON OR EARLY
EVENING. STRONG MIXING TODAY WILL RESULT IN BREEZY CONDITIONS AT THE
SURFACE...SO WILL RAISE WIND ADVISORY FOR AREA LAKES.

PREVIOUS FORECAST STILL LOOKS ON TRACK AND WILL MAKE ONLY SOME MINOR
ADJUSTMENTS TO TEMPS AND POPS. ACTIVE SOUTHERN STREAM PUSHING
RIPPLES OF ENERGY ACROSS AREA KEEPING CHANCE OF SHOWERS OVER CWA
TONIGHT INTO FRIDAY. NO CHANGES TO THE EXTENDED FORECAST AT THIS
TIME.

CONSENSUS OF MODEL GUIDANCE AND LOCAL EQUATIONS LOOKS REASONABLE FOR
TEMPS AND POPS.

PRELIM FIRE WX: MIXING HEIGHT 5500 FT/TRANSPORT WINDS W 27 MPH
TODAY.

FCSTID =   22
CAE   72  48  60  45 /  70  30  40  10
AGS   73  47  61  44 /  70  30  40  10
SSC   72  47  60  44 /  70  30  40  10
OGB   73  48  62  46 /  70  30  40  10

.CAE...
GA...SEVERE THUNDERSTORM WATCH UNTIL 5 AM THIS MORNING.
     WIND ADVISORY FOR AREA LAKES TODAY.
SC...SEVERE THUNDERSTORM WATCH UNTIL 5 AM THIS MORNING.
     WIND ADVISORY FOR AREA LAKES TODAY.

BC
Hazardous weather outlook, Mar 6, 5:40 AM EST, 2 hours 53 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
540 AM EST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY
SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING AHEAD OF
A COLD FRONT. STRONG WINDS AND VERY COLD TEMPERATURES IN THE UPPER
LEVELS OF THE ATMOSPHERE MAY HELP CAUSE A FEW OF THE THUNDERSTORMS
TO BECOME SEVERE WITH WIND GUSTS NEAR 60 MPH AND HAILSTONES NEAR
THREE-QUARTERS OF AN INCH IN DIAMETER. THE THREAT OF SEVERE
THUNDERSTORMS WILL END AROUND 1000 AM THIS MORNING WHEN DRIER AIR
BEGINS TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS MORNING. THEREFORE...
EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RJL

In the hours before

Special weather statement, Mar 6, 5:30 AM EST, 3 hours 3 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061315-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
530 AM EST THU MAR 6 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS MORNING...
SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING AHEAD OF A
COLD FRONT. STRONG WINDS AND VERY COLD TEMPERATURES IN THE UPPER
LEVELS OF THE ATMOSPHERE MAY HELP CAUSE A FEW OF THE THUNDERSTORMS
TO BECOME SEVERE WITH WIND GUSTS NEAR 60 MPH AND HAILSTONES NEAR
THREE-QUARTERS OF AN INCH IN DIAMETER. THE THREAT OF SEVERE
THUNDERSTORMS WILL END AROUND 1000 AM THIS MORNING WHEN DRIER AIR
BEGINS TO MOVE INTO THE REGION.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THEREFORE...EMERGENCY
MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

RJL
Special weather statement, Mar 6, 6:43 AM EST, 1 hour 50 minutes before
GAZ040-063>065-061243-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 AM EST THU MAR 06 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 4 COUNTIES
IN GEORGIA:
COLUMBIA...            LINCOLN...             MCDUFFIE...
RICHMOND...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE GEORGIA
CSRA BETWEEN 645 AND 730AM.  THIS LINE MAY PRODUCE SMALL HAIL, WIND
GUSTS TO 35 MPH, AND BRIEF HEAVY RAINS.

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.